An allergic reaction to medication occurs when the body’s immune system overreacts to a normally harmless substance which triggers an allergic reaction. Sensitivities to drugs may produce similar symptoms but do not involve the immune system.
The most common medications to cause allergic reactions include:
- Antibiotics, such as penicillin
- Aspirin and other non-steroidal anti-inflammatory medications (NSAIDs) such as ibuprofen or naproxen
- Monoclonal antibody therapy
When you take a medication frequently, or when medication is rubbed on the skin or given by injection, the chances of developing an allergy are higher.
Drug Allergy Symptoms
Adverse reactions to medication may include:
- Hair loss with cancer chemotherapy
- Upset stomach from aspirin
- Diarrhea from antibiotics
- Cough or facility and tongue swelling from ACE inhibitors
It can be difficult to determine if a reaction is due to medication or something else.
The most common allergic symptoms to medications are:
- Skin rashes, especially hives
- Respiratory distress
- Swelling, such as in the face
A severe reaction may cause anaphylaxis, an allergic response that frequently includes hives, swelling, lowered blood pressure and in severe cases, shock. Anaphylactic shock must be treated immediately or could be fatal. The major difference between anaphylaxis and other allergic reactions is that anaphylaxis usually involves more than one system of the body.
If you think you might be allergic to a medication, call your physician before stopping or altering the dosage.
- Be prepared to answer the following questions for your doctor:
- When the symptoms began
- A complete description of your symptoms
- How long the symptoms lasted
- A list of medications taken before the reaction, including any over-the-counter drugs
If you have a history of reactions to different medications, or if you have a serious reaction to a drug, one of the allergists on our staff can help you diagnose the issue and develop a plan for future protection.
Drug Allergy Treatment & Management
Contact your doctor immediately if you suspect an allergy reaction to a drug has occurred. If your symptoms are severe or life-threatening, seek medical help immediately. A serious anaphylactic reaction requires immediate medical attention.
Your doctor can prescribe an alternative medication in the case of most adverse reactions. For serious reactions, your doctor may provide antihistamines, corticosteroids or epinephrine for your protection.
When your medication is essential and no alternative is available, your doctor can assist with a desensitization procedure, gradually introducing the medication in small doses until the desired dose is achieved.
It’s important that your dentist, pharmacy and doctors are aware of any drug allergies.